HIV/HCV co-infected women more likely to stop HCV therapy

Michael Carter
Published: 14 September 2010

HIV/hepatitis C-co-infected women were more likely to experience side-effects that lead to the discontinuation or modification of hepatitis C therapy, US investigators report in the online edition of the Journal of Acquired Immune Deficiency Syndromes.

The researchers performed a meta-analysis of three large studies (ACTG A5071, APRICOT, and ARNS HC02 RIBAVIC) examining the safety and efficacy of hepatitis C treatment in co-infected patients.

They found that although men and women experienced a similar range of side-effects, women were more likely to stop or modify their hepatitis C therapy. Moreover, these treatment changes occurred earlier in women. Type of antiretroviral therapy was associated with the cessation or modification of therapy.

“This is the first study to demonstrate that HIV-infected women on hepatitis C therapy experience more adverse events requiring treatment discontinuation”, comment the investigators. “ARV [antiretroviral] regimen may be an important predictor of treatment discontinuation and should be further explored as predictors of adverse events in HIV/hepatitis C virus coinfection trials”, they add.

Many HIV-positive patients are co-infected with hepatitis C, and hepatitis C-associated liver disease is an important cause of death in these patients.

Only a minority of patients with chronic co-infection respond to hepatitis C therapy, and many do not complete their course of treatment because of side-effects.

Determining the factors associated with these adverse events and the treatment discontinuations that arise from them could help physicians to provide appropriate support to their patients.

It is already known that women who are mono-infected with hepatitis C are more likely to discontinue treatment. In addition, higher rates of treatment cessation have been seen in HIV-positive women treated with some antiretroviral drugs.

Researchers therefore performed a meta-analysis of three large hepatitis C treatment trials involving co-infected patients to see if gender was associated with an increased risk of treatment cessation or modification.

The studies were conducted between 2000 and 2003 and involved a total of 1376 individuals, 288 (21%) of whom were women.

Significantly more women than men (24% vs. 16%, p = 0.003) stopped treatment early because of side-effects.

Constitutional side-effects such as fever, malaise and gastrointestinal problems were the main reason for treatment discontinuation (74%), but 18% stopped their hepatitis C therapy because of neuro-psychiatric problems.

Although women were more likely to stop therapy than men because of these side-effects, the frequency of the individual adverse-events was comparable in men and women.

Factors significantly associated with treatment discontinuations due to side-effects included a lower body mass index for men (p = 0.04), and treatment with an NNRTI for women (p = 0.03). Increasing age was also significantly associated with treatment cessation (p < 0.0001).

Women were also more likely than men to experience side-effects that lead to the modification of their hepatitis C therapy (61% vs. 48%). Antiretroviral therapy that included AZT was significantly associated with treatment modifications in women (p = 0.002).

Treatment with the NNRTI efavirenz has been associated with neuro-psychiatric side-effects. Higher blood concentrations of this drug have been seen in women. The investigators suggest that this may explain why therapy with NNRTI was associated with treatment discontinuations in women.

Similarly, previous research has found increased levels of AZT in women, possibly explaining the association between treatment with this drug in women and treatment modifications.

“Women are more likely to experience adverse events, leading to hepatitis C treatment dose modification and discontinuation in the setting of HIV/hepatitis C virus coinfection”, conclude the investigators, “women on NNRTI regimens were more likely to discontinue therapy, and women on AZT-containing regimens were more likely to require dose modification.”

Reference

Bhattacharya D et al. Women experience higher rates of adverse events during hepatitis C virus therapy in HIV infection: a meta-analysis. Journal of Acquired Immune Deficiency Syndromes, online edition, 2010 (link to abstract and full-text can be found here).

Hepatitis information

For more information on hepatitis visit infohep.org.

Infohep is a project we're working on with the World Hepatitis Alliance and the European Liver Patients Association.

Visit infohep.org >
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.